Tornadoes · United States · Kansas · 2023
Unrated tornado, Bird City, Kansas, August 7, 2023
This Unrated tornado ran 0.2 miles across Cheyenne County on August 7, 2023, touching down at 4:35 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 7, 2023
- Touchdown
- 4:35 PM CDT (21:35 UTC)
- Lifted
- 4:36 PM CDT (21:36 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 39.761, -101.573
- Lift-off point
- 39.760, -101.569
- Record number
- 2308071535-01
What the Weather Service recorded
During the late afternoon and evening hours of August 7th, a frontal boundary moved across Northwestern Kansas allowing for showers and thunderstorms to develop within the region. Some of these thunderstorms became severe and produced large hail up to softballs in size, a brief landspout, damaging wind gusts up to an estimated 70 mph, and heavy rainfall leading to flash flooding. Winds from the storms also caused a brief dust storm. Flooding in at least one location continued overnight until sunrise of August 8th.
Storm chaser video caught a brief landspout tornado forming along the cold front/outflow boundary west of Bird City just east of CR 26 roughly a half mile north of Highway 36. The boundary was moving quickly to the south, so the landspout did not last long since it was not reported to be crossing the highway. The landspout formed in a field, so no damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 20:05 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:05 UTC | 03:00 UTC | Severe Thunderstorm Watch | GLD |
| 20:57 UTC | 21:45 UTC | Severe Thunderstorm Warning | GLD |
| 21:12 UTC | 22:00 UTC | Severe Thunderstorm Warning | GLD |
| 21:29 UTC | 21:43 UTC | Severe Thunderstorm Warning | GLD |
| 21:39 UTC | 22:27 UTC | Severe Thunderstorm Warning | GLD |
| 21:56 UTC | 22:33 UTC | Severe Thunderstorm Warning | GLD |
| 22:08 UTC | 22:45 UTC | Severe Thunderstorm Warning | GLD |
| 22:14 UTC | 23:00 UTC | Severe Thunderstorm Warning | GLD |
| 22:42 UTC | 23:26 UTC | Severe Thunderstorm Warning | GLD |
| 22:46 UTC | 23:45 UTC | Severe Thunderstorm Warning | GLD |
| 23:01 UTC | 02:00 UTC | Flash Flood Warning | GLD |
| 23:20 UTC | 00:15 UTC | Severe Thunderstorm Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Aug 7, 3:57 PM CDT, 38 minutes earlier.
Area forecast discussion, Aug 7, 3:57 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Goodland KS 257 PM MDT Mon Aug 7 2023 .SHORT TERM...(This evening through Tuesday Night) Issued at 256 PM MDT Mon Aug 7 2023 At the start of the short term period, the latest upper air RAP analysis shows the CWA with a west-northwesterly flow aloft with a shallow upper air trough out to the east and an upper air low moving just over the coast of WA. Current satellite imagery and surface observations show dry conditions and mostly southerly surface winds with clouds starting to bubble up/develop across a good portion of the CWA particularly in the west. Going forward through the day, models show an upper air shortwave disturbance developing just to the west of the CWA around 21Z that becomes stronger and passes over the CWA at 00Z. This disturbance looks to disappear from influencing the CWA by 06Z while the WA low moves over southern ID overnight. At the surface, the main story looks to be the potential for severe weather expected for this afternoon and evening. When looking at the current RAP analysis, there looks to a good amount of temperature advection at the 850mb level near the CO/KS/NE border area with a good amount of temperature advection across most of the CWA at the 700mb level. Currently, there also looks to be a convergence zone out in the northwestern portion of the CWA that will allow thunderstorms to develop this afternoon and evening. When looking at model convective parameters, MLCAPE values along and west of CO border in the CWA look to be at or above 2 kJ/kg particularly around 21Z-00Z while there looks to be good 0-6km bulk shear across the CWA as well during this time potentially reaching the triple digits in some portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2 are seen within the CWA as well. This lines up pretty well with the SPC marginal to slight risk of severe weather for today. Potential hazards today for storms that become severe look to be large hail up to tennis balls in size, strong wind gusts up to 70 mph, a possible tornado or two (particularly in the northeastern portion of the CWA), and locally heavy rainfall. Isolated supercells look to favor more of the large hail and possible tornado threats, but the strong wind threat will be seen as well if they form a line this evening. The WPC currently has a marginal risk for excessive rainfall for a good portion of the CWA which seems to be well merited with PWAT values over 1 inch to around 1.25 inches seen in the area. There are also some scattered pockets of 1.5 inch PWATs, so heavy rainfall with these thunderstorms is possible and the flood threat will be monitored. Thunderstorms look to develop in the western portions of the CWA around 20Z-21Z and continue eastward across the CO going through 03Z-04Z. This does not look to be a potential tornado outbreak day, but some stronger storms could be possible with a wide variety of hazards so will continue to monitor conditions going forward. A Severe Thunderstorm Watch which includes the potential for tornadoes has also been issued for counties along and west of KS-25 through 03Z. As for tonight after the storms clear the area, lingering precipitation chances are possible for eastern portions of the CWA with overnight lows in the middle 50s to lower 60s. On Tuesday, models show the CWA coming underneath a weak ridge during the day as the northwestern low moves over southern WY by the evening hours. Another shortwave disturbance is seen passing over the CWA during the evening as well. At the surface, there looks to be another day of potentially strong to severe thunderstorms seen within the CWA during the late afternoon and evening hours. Currently: the SPC has an enhanced risk for severe weather centered over the northwestern portion of the CWA with most of the remaining parts of the CWA within a slight risk. Again, potential hazards include large hail up to a possible 2 to 3 inches in diameter, strong winds up to 70 mph, locally heavy rainfall leading to potential flash flooding, as well as possible tornado or two. Latest CAM runs show storms developing in eastern CO during 22Z-00Z that will sweep across the northern portions of the CWA going into the night with a possible cold front moving through the region overnight. Looking at convective parameters, model MLCAPE values over 2000 J/kg are seen across the CWA along with 0-6km bulk shear values around 50 kts. As for the potential for heavy rainfall, similar PWAT values of 1-1.25 inches are seen across the CWA though there looks to be a good swath of 1.5 inches along the KS/NE border which supports the WPC excessive rainfall slight risk for a good portion of the CWA. Will continue to watch this storm potential and provide forecast updates as they become available. Daytime highs for Tuesday expect to be in the lower to middle 80s with overnight lows in the lower 50s to lower 60s. .LONG TERM...(Thursday through Monday) Issued at 121 AM MDT Mon Aug 7 2023 More active weather looks to be in store over the weekend. The period looks to begin with a a fairly active pattern. A ridge will likely be present over the Tri-State area around 12Z Thursday, but that will quickly be pushed on east by a trough focused over the Northern Plains. While this setup could provide a decent forcing environment with enough instabilty to create showers and storms, there is a lack of moisture. 850-700mb RH values Thursday and into Friday afternoon are under 50%. While there is a very slight chance of precipitation during this time, large scale convection seems unlikely. Friday evening and night, more moisture becomes present and the upper level flow become northwesterly. If some lee side shortwaves are able to form, which happens often in this setup, afternoon and evening precipitation will become likely. This pattern persists through the weekend and so will the chances of diurnal precipitation. Thursday and Friday, before the increased moisture moves in, will be our warmest days with temperatures climbing into the upper 80s to lower 90s. Come Saturday, when more cloud cover is expected, a slight cooling trend looks to occur. Saturday could still see highs in the upper 80s, but by Monday, maximum temperatures will be in the lower to mid 80s. Overnight temperatures over the long term do not vary much and lows around 60 can be expected for most of the Tri- State area during this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Aug 7 2023 KGLD...VFR conditions are expected to start the 18Z TAF period with southerly winds at 11G18 kts that become south-southeasterly around 13 kts when chances for thunderstorms begin at 23Z. There is a chance for a severe thunderstorm between 23Z-01Z that may bring some higher to possibly strong winds to KGLD as well. At 02Z, KGLD expects precipitation chances to end with winds becoming east-southeasterly around 9 kts before turning southerly by 05Z. At 14Z, KGLD winds look to increase to around 10G17 kts. KMCK...the 18Z TAF period begins with VFR conditions and south- southeasterly winds around 9 kts. At 23Z, chances for thunderstorms begin with winds turning more southeasterly for KMCK. There is a chance for a severe thunderstorm bringing some possible strong winds to KMCK between 00Z-02Z. By 04Z, thunderstorm chances look to end with winds becoming variable around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3 SM bringing about MVFR conditions before IFR conditions are seen at 12Z when fog possibly lowers visibility to around 1 SM. Visibility looks to improve at 14Z returning KMCK to VFR conditions. With the chances for storms this evening that may become severe, will monitor for better timing and possible impacts in case models show them changing. Medium confidence on fog for KMCK at this time and will re-evaluate this for the 00Z TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...CA AVIATION...076
Hazardous weather outlook, Aug 7, 3:23 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 223 PM MDT Mon Aug 7 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected today across much of the area with destructive hail around the size of a tennis ball, wind gusts to 70 mph and a tornado or two possible. Storms will develop across eastern Colorado around 3 PM MDT (4 PM CDT) and move east through the evening hours. Locally heavy rain is also possible as storms merge into a larger complex tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday, another round of potentially strong to severe storms will impact the area, mainly during the afternoon and evening hours. Hazards include large hail, damaging winds and locally heavy rainfall. There is also a threat for tornadoes along and west of Highway 83, and along and north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning around 3 PM MDT (4 PM CDT). Spotters are encouraged to send any storm reports they have from tonight to NWS Goodland.
In the hours before
Special weather statement, Aug 7, 3:40 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Goodland KS 240 PM MDT Mon Aug 7 2023 NEZ079-080-072100- Hitchcock NE-Dundy NE- 240 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of northwestern Hitchcock and southeastern Dundy Counties through 300 PM MDT/400 PM CDT/... At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong thunderstorm 9 miles west of Stratton, or 10 miles northeast of Benkelman, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Stratton around 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for southwestern Nebraska. && LAT...LON 4013 10118 4008 10149 4021 10156 4035 10128 TIME...MOT...LOC 2040Z 259DEG 31KT 4017 10141 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH KAK
Special weather statement, Aug 7, 3:46 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon Aug 7 2023
KSZ001-NEZ079-072115-
Cheyenne KS-Dundy NE-
246 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 315 PM MDT/415 PM CDT/...
At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Benkelman, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4008 10140 4001 10141 3999 10141 3985 10142
3996 10185 4009 10182
TIME...MOT...LOC 2046Z 281DEG 23KT 3998 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KAKLocal storm report, Aug 7, 4:02 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
302 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 5 NW Stratton 40.20N 101.28W
08/07/2023 M1.50 inch Hitchcock NE Trained Spotter
Spotter measured up to ping pong ball sized
hail. Most of the hail was quarter in size.
&&
KMKLocal storm report, Aug 7, 4:05 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
305 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 7 N Benkelman 40.15N 101.53W
08/07/2023 M1.00 inch Dundy NE Public
Reported via social media.
&&
KMKLocal storm report, Aug 7, 4:20 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
320 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Hail 2 NNW Bird City 39.78N 101.54W
08/07/2023 E1.00 inch Cheyenne KS Trained Spotter
Sporadic quarter sized hail observed on
Highway 161.
&&
KMKLocal storm report, Aug 7, 4:27 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
327 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 6 NW Stratton 40.21N 101.31W
08/07/2023 E1.00 inch Hitchcock NE Public
Quarter sized hail observed in a field.
&&
KMKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
9.6 hours before the tornado, 173 km from the path. August 7, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92602 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
2.4 hours after it, 173 km from the path. August 8, 2023.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 786 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
- 0-3 km lapse rate
- 6.7 K/km
The radar
The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the touchdown began at 21:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:19 UTC | HAIL 1 | 2 Nnw Bird City | Cheyenne, KS | Sporadic quarter sized hail observed on Highway 161. |
| 21:30 UTC | HAIL 1 | 9 N Bird City | Cheyenne, KS | Delayed report of 1 inch hail 9.5 miles north of Bird City by Big Timber Creek. 1.86 inches of rain reported from the storms. |
| 21:32 UTC | HAIL 1.5 | 4 N Bird City | Cheyenne, KS | Delayed report. |
| 21:35 UTC | LANDSPOUT | 1 W Bird City | Cheyenne, KS | Brief landspout around 1 mile west of Bird City at 3:35 pm MDT. |
| 21:45 UTC | HAIL 2 | 6 N Bird City | Cheyenne, KS | Social media report with picture of near 2 inch hail 6 miles north of Bird City. |
| 21:47 UTC | HAIL 1 | 5 Se Mcdonald | Rawlins, KS | Spotter reported ongoing dime to quarter sized hail that has been falling for 10 minutes as of 3:57 PM MT. |
| 21:55 UTC | HAIL 1.75 | 15 N Saint Francis | Cheyenne, KS | Spotter reported golf ball size hail on Road 17 around 1 mile south of the KS/NE border at 355 pm MDT. |
| 22:10 UTC | HAIL 1.5 | 2 Wsw Mcdonald | Rawlins, KS | Social media report with picture of ping pong ball sized hail stones. |
| 22:15 UTC | TSTM WND GST 58 | 10 S Mcdonald | Rawlins, KS | Off-Duty NWS Employee reported a measured 58 mph with handheld Davis anemometer at 8 ft high. |
| 22:22 UTC | HAIL 1.25 | 11 S Beardsley | Rawlins, KS | Broken windshields on vehicle. |
| 22:22 UTC | HAIL 1.25 | 12 S Beardsley | Rawlins, KS | Delayed report via social media. Hail ranging in size from pea to slightly larger than quarter sized. Most of the hail was dime to nickel in size. |
| 22:27 UTC | HAIL 0.25 | Beardsley | Rawlins, KS | Pea sized hail reported at location via social media. |
| 22:28 UTC | HAIL 4 | 15 S Beardsley | Rawlins, KS | Spotter reported hail that busted out windshield of car. Did also observe a rapidly rotating wall cloud. |
| 22:40 UTC | HAIL 0.75 | 2 S Mcdonald | Rawlins, KS | Caller reported a busted windshield due to the hail. Location is estimated. |
| 22:40 UTC | HAIL 1.25 | 8 N Levant | Thomas, KS | reported via Facebook. |
| 22:49 UTC | HAIL 1.75 | 4 N Colby | Thomas, KS | Ping pong to golf ball size hail 4 miles N of Colby at 4:49 pm MDT. |
| 22:49 UTC | HAIL 2 | 4 N Colby | Thomas, KS | Corrects previous hail report from 4 N Colby. Ping pong to golf ball size hail 4 miles N of Colby at 4:49 pm MDT. Egg sized hail observed at 4:53 PM MDT and still ongoing at 4:58 PM. |
| 22:49 UTC | HAIL 2.75 | 4 N Colby | Thomas, KS | Corrects previous hail report from 4 N Colby. Corrects previous hail report from 4 N Colby. Ping pong to golf ball size hail 4 miles N of Colby at 4:49 pm MDT. Egg sized hail observed at 4:53 PM MDT and still ongoing at |
| 23:00 UTC | HAIL 1.75 | 9 S Mcdonald | Rawlins, KS | Hail lasted about 5 minutes. |
| 23:00 UTC | HAIL 2 | 3 N Colby | Thomas, KS | Delayed report with photo via social media. Time estimated. |
| 23:08 UTC | HAIL 0.75 | 3 Nw Colby | Thomas, KS | Report from mPING: Dime (0.75 in.). |
| 23:08 UTC | HAIL 1.75 | 3 Nnw Colby | Thomas, KS | Social media report of golf ball sized hail 3 miles north of Colby. Time estimated from radar. |
| 23:08 UTC | HAIL 1.75 | 6 N Colby | Thomas, KS | Social media report with picture of golf ball sized hail. Time estimated from radar. |
| 23:26 UTC | DUST STORM | 4 W Brewster | Sherman, KS | Could only see 15-20 feet in the dust. Received the dust storm warning then within a few seconds the dust storm was at his location. |
| 23:26 UTC | HAIL 0.75 | Saint Francis | Cheyenne, KS | Report from mPING: Penny (0.75 in.). |
| 23:29 UTC | DUST STORM | 2 E Brewster | Thomas, KS | Off-Duty employee reported 1/4 mile visibility as dust associated with storm outflow moved through the Brewster area. Gusts to 42 mph measured via a Davis held at 8 feet. |
| 23:34 UTC | HAIL 1 | Bird City | Cheyenne, KS | Reported via social media. Dime to quarter sized hail. Ended at 5:39 PM MDT. |
| 23:36 UTC | HAIL 0.25 | Goodland | Sherman, KS | Pea sized hail reported at location. |
| 23:43 UTC | HAIL 0.5 | Goodland | Sherman, KS | Report from mPING: Half-inch (0.50 in.). |
| 23:45 UTC | HAIL 1 | 1 N Goodland | Sherman, KS | |
| 23:45 UTC | HAIL 1.5 | 1 N Goodland | Sherman, KS | Social media report with picture of hail to ping pong ball in size. |
| 23:46 UTC | HAIL 1 | 1 Nne Goodland | Sherman, KS | Quarter sized hail reports at NWS Goodland office. |
| 23:47 UTC | HAIL 0.75 | 1 Wnw Goodland | Sherman, KS | Report from mPING: Penny (0.75 in.). |
| 23:47 UTC | HAIL 0.75 | Goodland | Sherman, KS | Report from mPING: Penny (0.75 in.). |
| 23:48 UTC | HAIL 0.75 | Goodland | Sherman, KS | Report from mPING: Dime (0.75 in.). |
| 23:48 UTC | HAIL 0.75 | Goodland | Sherman, KS | Report from mPING: Penny (0.75 in.). |
| 23:48 UTC | HAIL 1 | Goodland | Sherman, KS | Off-duty employee reported quarters in town. |
| 00:09 UTC | TSTM WND GST 58 | 1 Nne Goodland | Sherman, KS | ASOS station KGLD Goodland. |
| 00:09 UTC | HAIL 1.5 | 1 Nne Goodland | Sherman, KS | Corrects previous hail report from 1 NNE Goodland. |
| 00:09 UTC | HAIL 1.5 | 1 Nne Goodland | Sherman, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of August 7, 2023
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 7 | 2:17 PM EDT | EF2 | Knox, TN | 3.7 | 200 | $3.7 million | ||
| August 7 | 2:48 PM EDT | EF1 | Yancey, NC | 6.2 | 50 | |||
| August 7 | 2:00 PM CDT | EF1 | Lawrence, KY to WV | 6.3 | 400 | $23,000 | ||
| August 7 | 4:40 PM EDT | EF1 | Catawba, NC | 36.2 | 550 | $100,000 | ||
| August 7 | 5:02 PM EDT | EF1 | York, PA | 0.5 | 75 | $25,000 | ||
| August 7 | 5:07 PM EDT | EF0 | Mecklenburg, NC | 2.0 | 50 | $20,000 | ||
| August 7 | 5:13 PM EDT | EF0 | Tompkins, NY | 1.4 | 200 | $5,000 | ||
| August 7 | 5:17 PM EDT | EF1 | Cortland, NY | 9.7 | 200 | $15,000 | ||
| August 7 | 5:24 PM EDT | EF1 | York, PA | 1.5 | 50 | $10,000 | ||
| August 7 | 5:40 PM EDT | EF0 | Lancaster, PA | 0.5 | 40 | |||
| August 7 | 6:25 PM EDT | EF1 | Susquehanna, PA | 1.4 | 200 | $5,000 | ||
| August 7 | 6:29 PM EDT | EF1 | Broome, NY | 2.0 | 200 | $15,000 | ||
| August 7 | 6:55 PM EDT | EF0 | Madison, NY | 1.5 | 175 | $10,000 | ||
| August 7 | 7:10 PM EDT | EF1 | Oneida, NY | 1.3 | 200 | $10,000 | ||
| August 7 | 7:17 PM EDT | EF1 | Oneida, NY | 1.4 | 110 | $25,000 | ||
| August 7 | 7:21 PM EDT | EF1 | Lehigh, PA | 0.3 | 160 | |||
| August 7 | 7:27 PM EDT | Unrated | Lewis, NY | 0.8 | 100 | $5,000 | ||
| August 7 | 7:37 PM EDT | EF0 | Hunterdon, NJ | 0.5 | 150 | |||
| August 7 | 7:42 PM EDT | EF3 | Lewis, NY | 16.0 | 700 | $1.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.